Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 142, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 16, 2000, 8:55 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 16, 2000, 8:55 PM CDT (01:55 UTC)
- Expired
- Oct 17, 2000, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1218 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 170157
SVRMAF
TXC371-170500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 PM CDT MON OCT 16 2000
THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN PECOS COUNTY IN TEXAS
* UNTIL 1200 AM CDT
* SEVERAL THUNDERSTORMS HAVE PASSED ACROSS SOUTHWESTERN PECOS
COUNTY TONIGHT...PRODUCING HEAVY RAINFALL. RADAR IS ESTIMATING
THAT THESE STORMS HAVE PRODUCED A WIDE SWATH OF 3 TO 6 INCH
RAINFALL AMOUNTS...ALONG AND WEST OF HIGHWAY 385...ABOUT 20 TO
35 MILES SOUTH AND SOUTHWEST OF FORT STOCKTON.
* SOME OF THE AREAS THAT ARE AFFECTED BY THIS WARNING INCLUDE...
U.S. 385 SOUTH OF FORT STOCKTON...LOCAL RANCH ROADS 20-35 MILES
SOUTH AND SOUTHWEST OF FORT STOCKTON...AND SEVERAL AREA CREEKS
AND DRAWS...ESPECIALLY SIXSHOOTER DRAW.
HEAVY RAINS HAVE FALLEN IN A BAND ABOUT 20 TO 35 MILES SOUTH AND
SOUTHWEST OF FORT STOCKTON...IN SOUTHWESTERN PECOS COUNTY. ADDITIONAL
RAINFALL IS EXPECTED ACROSS THE AREA LATER TONIGHT...WHICH COULD
CONTRIBUTE AN EXTRA INCH OR TWO OF PRECIPITATION.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE.
LAT...LON 3052 10323 3038 10304 3046 10288 3053 10283
3071 10278 3070 10319 3063 10323
DJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:20 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, Oct 16, 3:20 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT MON OCT 16 2000 MUCH OF THE SAME AS THE LAST FEW DAYS. ABUNDANT LOW LEVEL MOISTURE REMAINS OVER THE AREA. AREAS ACROSS THE WRN ZONES RECEIVING PLENTY OF SUNSHINE AND THIS HAS HELP CREATE ENOUGH INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS. THESE SHOWERS AND THUNDERSTORMS WILL LIKELY DIE OFF DURING THE EARLY EVENING HOURS TONIGHT AS ATMOSPHERE WILL STABILIZE AGAIN. WILL LIKELY SEE A RETURN OF LOW CLOUDS AND FOG TO MANY AREAS EAST OF THE PECOS AS EASTERLY COMPONENT OF WIND CONTINUES. FOG WILL LIKELY HANG AROUND THROUGH MIDDAY TOMORROW. BEYOND THAT A LOT OF UNCERTAINTY IN THE MODELS AS THEY COMBINE A S/WV MOVING THROUGH THE FOUR CORNERS REGION AND A S/WV MOVING ACROSS NORTHERN MEXICO. THESE TWO S/WVS END UP STALLING OUT OVER WEST TEXAS. GIVEN THAT AND THE AMOUNT OF LOW LEVEL MOISTURE IN PLACE...HAVE INCLUDED SLIGHT CHANCE POPS THROUGH WEDNESDAY FOR WRN AREAS. FOR THE EXTENDED...UNTIL THE MOISTURE LEAVES THE AREA AND MEAN UPR LVL FLOW PATTERNS CHANGE...CONTINUED S/WV ACTIVITY AND MIX OF SUN AND CLOUDS WILL PROVIDE THE LIFT FOR SLIGHT CHANCE POPS EACH DAY OVER THE ENTIRE AREA. MAF 53/74/53/77 22-- LSA 47/73/46/75 22-- E41 57/75/57/77 22-- 6R6 61/75/62/77 22-- MRF 50/75/50/76 3322 CNM 48/75/49/77 2222 .MAF... TX...NONE. NM...NONE. MARTIN
In the hours before
Special weather statement, Oct 16, 3:22 PM CDT, 5 hours 33 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-162200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 322 PM CDT MON OCT 16 2000 .SYNOPSIS... THE COMBINATION OF A WEAK COLD FRONT NEAR THE AREA...ABUNDANT LOW AND MID LEVEL MOISTURE...AND UPPER LEVEL DISTURBANCES MOVING ACROSS THE AREA... WILL RESULT IN A CONTINUATION OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON...TONIGHT...AND TOMORROW. .THREATS... THUNDERSTORMS... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. THESE THUNDERSTORMS WILL DEVELOP MAINLY OVER THE MOUNTAINS. THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO STAY BELOW SEVERE LIMITS...ALTHOUGH SMALL HAIL AND BRIEF WIND GUSTS TO 50 MILES PER HOUR ARE POSSIBLE WITH THESE STORMS. SINCE THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...LOCALIZED FLOODING WILL BE POSSIBLE AS WELL. SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 8:55 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 17, 3:16 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 44 min |
| Oct 17, 3:54 PM CDT | Flash Flood Warning | MAF | Presidio | 3 hr |
| Oct 17, 3:59 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.